Hail, Virginia Beach (C)
- When
- April 20, 1:24 PM EST
- Where
- Virginia Beach (C) County, 1.66 mi W of Woods Corner
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.780, -76.210
Penny size hail was reported near the Greenbrier Mall area.
Scattered severe thunderstorms in advance of a cold front produced large hail, damaging winds, and one tornado across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced large hail, damaging winds, and one tornado across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 20, 1:00 PM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT MON APR 20 2009
.SYNOPSIS...
A WARM FRONT WILL SLOWLY LIFT NORTH OF THE AREA THIS AFTERNOON.
LOW PRESSURE OVER THE OHIO VALLEY WILL PUSH A COLD FRONT ACROSS
THE REGION TONIGHT...WITH ANOTHER FRONT CROSSING THE AREA ON
TUESDAY. HIGH PRESSURE BUILDS BACK INTO THE MID ATLANTIC STATES FOR
THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONDITIONS LATE THIS MRNG GOING INTO THE ERLY AFTN DEPICT SFC WARM
FRONT FROM ABOUT FARMVILLE ACRS TO SE VA TO WILLIAMSBURG. TEMPERATURES
REMAIN VERY COOL TO THE NORTH...ONLY IN THE 50S TO AROUND 60...WITH
UPR 60S TO LWR 70S OVER NE NC INTO HAMPTON ROADS. SATL AND RADAR
TRENDS SUGGEST PRECIPITATION WILL BE ONLY BE SCATTERED FOR AT
LEAST PART OF THE AFTN (EXCEPT OVER THE ERN SHORE WHERE MORE
WIDESPREAD RAIN CAN BE EXPECTED FOR NXT FEW HRS).
SPC CONTINUES ENTIRE CWA IN SLIGHT RISK FOR SEVERE WEATHER LATER
THIS AFTN AND INTO THE EVENING...BUT GIVEN CURRENT TRENDS IT
APPEARS THAT BREAKS IN THE CLOUD COVER AND SFC BASED INSTABILITY
WILL BE HARD TO COME BY FOR THE ERN SHORE AND AREAS NORTH OF
RICHMOND UNTIL VERY LATE. BOTTOM LINE IS THAT TSTMS WILL BE
POSSIBLE FOR ALL ZONES...BUT THAT BETTER CHANCES FOR SVR WOULD BE
OVER SOUTHERN VA AND NE NC WHERE THERE WILL BE A BETTER BALANCE
BETWN INSTABILITY AND DEEP LAYER SHEAR. (NORTHERN ZONES HAVING THE
MOST SHEAR BUT IF TEMPS REMAIN IN THE 60S IT MAY END UP TOO STABLE
FOR ANYTHING OTHER THAN ISO TSTMS). GNLY FOLLOWING CLOSER TO THE
NAM/RUC THAN THE GFS (WHICH HAS BEEN TOO FAST TO LIFT THE WARM
FRONT NORTH).
TONIGHT...
BEST INSTABILITY OVER AKQ CWA CONTINUES OVER THE EASTERN THIRD OF
THE AREA. HOWEVER...THE TIMING OF CONVECTION (AROUND TO JUST AFTER
SUNSET) MAY HAMPER WIDESPREAD SVR DEVELOPMENT. THERE IS AMPLE DEEP
LAYERED SHEAR TO SUPPORT ORGANIZED CONVECTION...INCLUDING
SUPERCELLS/BOWS. DAMAGING WND/LARGE HAIL LOOK TO BE THE PRIMARY
THREATS. HOWEVER...IF THE NAM IS CORRECT WITH STRONGER SECONDARY
LOW DEVELOPMENT ALONG THE FRONT NEAR THE RETREATING WARM
BOUNDARY...IT COULD PROVIDE ENOUGH LLVL SHEAR TO PRODUCE AN
ISOLATED TORNADO...ESPECIALLY ACROSS HAMPTON ROADS.
WL NOT USE ANY ENHANCED WORDING TO ZONES WITH THE MORNING PACKAGE
ISSUANCE...WITH BEST CONVECTIVE POTENTIAL LKLY ERY ON IN THE
SECOND PERIOD. ALSO OF NOTE...WL NEED TO WATCH CONVECTION ACROSS GULF
STREAM. SHOULD THIS OCCUR A BIT MORE AGGRESSIVELY THAN EXPECTED...
MOISTURE STREAMING INTO OUR AREA WOULD BE A BIT MORE LIMITED AND
HENCE...THE SEVERE THREAT MAY DIMINISH. HV OUTLOOKED ENTIRE AREA
IN HWO FOR CONVECTIVE POTENTIAL BASED ON THREATS MENTIONED ABOVE.
FRONT PUSHES OFFSHORE OVERNIGHT TNGT...WITH ANY REMNANT
CONVECTION SHUTTING OFF QUICKLY AFTER MIDNIGHT. GIVEN SLOW
CLEARING...TRENDED TOWARDS (WARMER) MET FOR LOWS
TONIGHT...GENERALLY IN THE 50S TO NR 60 OVER THE SE.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
SFC TROUGH TO THE WEST WL CONTINUE THREAT FOR MAINLY LATE DAY SHRAS
ON TUESDAY (MAYBE A TSTM OR TWO FOR INLAND VA COUNTIES). NOT
EXPECTING MUCH IN THE WAY OF QPF WITH THIS FEATURE...BUT WL CARRY
GOING 20 POPS FOR NOW. CHC POPS FOR SHRAS CONTINUE WED INTO WED
NGT...AS UPR LOW AND A SECONDARY BNDRY SWINGS THRU AND OFF THE
CST. STAYED CLOSE TO HIGHER ENVELOPE OF MOS GUIDANCE FOR BOTH TUE
AND WED CONSIDERING SWLY FLOW ALOFT. HIGHS IN THE 70S
TUESDAY...60S TO NR 70 ON WED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WENT CLSR TO THE ECMWF MDL FOR THE EXTENDED PERIOD...AND GOING WITH
A DRY FCST ACRS THE REGION. UPR TROF SLIDES JUST OFFSHR BY THU
MORNG...ALLOWING SFC HI PRES TO BLD INTO/OVR THE AREA DURING THU.
THE CNTR OF THE HI PRES THEN SETTLES ALNG AND JUST OFF THE MID ATLC
AND SE CST FOR THU NGT THRU SUN. THIS WILL RESULT IN A MSTLY CLR TO
PRTLY CLDY FCST THRU THE PERIOD...WITH INCRSNGLY WRMER TEMPS
EXPECTED ACRS THE AREA.
MAX TEMPS WILL RANGE THRU THE 60S THU...RANGE THRU THE 70S FRI...AND
RANGE FM THE MID 70S TO LWR 80S SAT AND SUN. MIN TEMPS WILL RANGE FM
THE MID 30S TO MID 40S THU MORNG...RANGE THRU THE 40S FRI
MORNG...RANGE FM THE UPR 40S TO MID 50S SAT MORNG...AND RANGE THRU
THE 50S SUN MORNG.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WARM FNTL BNDRY LYING ACRS SOUTHERN MD/DE BORDER. SE TO SLY FLOW
BEHIND BNDRY WILL GRDLY RAISE CIGS FOR RIC AND SBY THROUGH THE
AFTERNOON. CNVTV (MAINLY OVER NE NC) WILL CONTINUE THROUGH THIS
EVE AS CDFNT FM W CRSS RGN. WSWLY FLO TNGT/TUE/WED W/ PDS OF MVFR
(CIGS) AND PTNTL SCTD SHRAS. EXPECT GUSTS TO DIMISH LATER THIS
EVENING. POTENTIAL IFR FOR RIC AND SBY BEGINNING EARLY TUE MORNING
AS FOG IS EXPECTED TO REDUCE VIS. CHC MVFR WITH SHWRS AND CIGS
TUE AFTERNOON AS COLD AIR ALOFT MOVES OVER THE AREA AND COMBINES
WITH DAY TIME HEATING. VFR RETURNING LT WED/END OF THE WK AS HIGH
PRESSURE BLDS IN FROM W.
&&
.MARINE...
LLVL FLO LRGLY E (N OF FNTL BNDRY INVOF NRN NC CSTL WTRS ERY THIS
MRNG)...TURNING MR SE THIS MRNG (AS FNT SLOLY LIFTS N)...THEN SSW FM
AFTN INTO TNGT (THOUGH MAY TAKE ALL DAY INVOF FAR NRN OCN WTRS FOR
DRCTN CHG TO S). SPDS RMNG LRGLY BLO SCAS ON OCN...THOUGH SEA HGTS
AVGG 4-6 FT (ESP N OF CHES LGT). ON THE BAY...SPDS AVGG 15-20 KT
THRUT DAY. ALL AREAS TO HV SCAS BY THIS AFTN...CONTG TNGT. OCN WTRS
TO KP SCAS (FOR SEAS) ON TUE...PTNTLLY INTO/THROUGH TUE. GSTY WNW
WNDS WED NGT/THU AS HI PRES RETURNS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>633.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ650-652-654.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ656-658.
&&
SYNOPSIS...MAM
NEAR TERM...LKB
SHORT TERM...MAM
LONG TERM...TMG
AVIATION...AM
MARINE...ALB/CYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1235 PM EDT MON APR 20 2009 MDZ021>025-VAZ048-049-061>064-069-071>078-083-085-099-211645- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN- HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-NEW KENT-MIDDLESEX-ACCOMACK- 1235 PM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY LATE AFTERNOON AND EVENING. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ654-211645- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- 1235 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ656-658-211645- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 1235 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-211645- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- 1235 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630-631-211645- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- 1235 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ632-633-211645- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- 1235 PM EDT MON APR 20 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ060-065>068-070-079>082-084-086>098-100- 211645- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GLOUCESTER-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-NORTHAMPTON VA- 1235 PM EDT MON APR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1201 PM EDT MON APR 20 2009 NCZ013>017-030>032-102-201700- BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN CURRITUCK NC- 1201 PM EDT MON APR 20 2009 ...SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING NORTHWARD... AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS FROM 21 MILES SOUTHWEST OF WINDSOR TO 23 MILES SOUTH OF HOBBS LANDING...OR FROM 13 MILES WEST OF WILLIAMSTON TO 23 MILES SOUTH OF HOBBS LANDING...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... WOODARD AROUND 1205 PM EDT... QUITSNA AROUND 1210 PM EDT... WINDSOR AROUND 1215 PM EDT... SAINT JOHNS AROUND 1220 PM EDT... SOMERSET AROUND 1225 PM EDT... WHITES CROSSROADS AROUND 1230 PM EDT... WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1250 PM EDT MON APR 20 2009 NCZ015>017-032-201745- CAMDEN NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN CURRITUCK NC- 1250 PM EDT MON APR 20 2009 ...STRONG THUNDERSTORM MOVING INTO THE REGION FROM THE ALBEMARLE SOUND... AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HOBBS LANDING...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WEEKSVILLE...AND...BOB WHITE FORK AT 1250 PM EDT...GLEN COVE AT 1255 PM EDT...SHILOH...AND... TAYLORS BEACH AT 100 PM EDT...BARTLETT...AND...RIDDLE AT 105 PM EDT...INDIANTOWN AT 110 PM EDT...MAPLE...AND...CURRITUCK AT 120 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 112 PM EDT MON APR 20 2009 NCZ015>017-030>032-102-VAZ098-201815- BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 112 PM EDT MON APR 20 2009 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST NORTH CAROLINA... AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 20 MILES NORTHEAST OF CURRITUCK TO 20 MILES SOUTHWEST OF EDENTON...OR FROM 15 MILES SOUTHEAST OF VIRGINIA BEACH OCEANFRONT TO 5 MILES EAST OF WILLIAMSTON. THE LINE WAS NEARLY STATIONARY...BUT INDIVIDUAL STORMS WERE MOVING NORTHEAST AROUND 40 MPH. THE STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BERTIE COUNTY NORTHEAST INTO THE SOUTHERN PORTIONS OF VIRGINIA BEACH THROUGH 215 PM EDT. TOWNS SUCH AS EDENTON...WINDSOR...HERTFORD...ELIZABETH CITY...SOUTH MILLS AND CURRITUCK ARE IN THE PATH OF THESE STORMS. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. IN ADDITION...LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS. MOTORISTS SHOULD BE ALERT FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS ACROSS MUCH OF NORTHEAST NORTH CAROLINA EARLY THIS AFTERNOON. WRS
SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE WAKEFIELD VA 203 PM EDT MON APR 20 2009 VAZ099-100-202000- ACCOMACK VA-NORTHAMPTON VA- 203 PM EDT MON APR 20 2009 ...STRONG THUNDERSTORM MOVING NORTH ACROSS THE VIRGINIA EASTERN SHORE... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF CAPE CHARLES...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KIPTOPEKE STATE PARK AT 305 PM EDT...CAPEVILLE AT 310 PM EDT...OYSTER AT 315 PM EDT... SIMPKINS AT 320 PM EDT...EASTVILLE AT 325 PM EDT...MACHIPONGO AT 330 PM EDT. EXPECT WIND GUSTS UP TO 45 MPH AND SMALL HAIL IN THE PATH OF THIS STORM. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 206 PM EDT MON APR 20 2009 VAZ095-097-098-201900- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA- 206 PM EDT MON APR 20 2009 ...STRONG THUNDERSTORM MOVING QUICKLY TO THE NORTHEAST... AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF DEEP CREEK...OR ABOUT 10 MILES NORTH OF SOUTH MILLS...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHESAPEAKE AIRPORT AT 215 PM EDT...HICKORY AT 220 PM EDT...GREAT BRIDGE AT 225 PM EDT...MOUNT PLEASANT AT 230 PM EDT...GREENBRIER AT 235 PM EDT...GALLUPS CORNER AT 240 PM EDT. EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 215 PM EDT MON APR 20 2009 VAZ060-065>067-079-080-087-088-201915- BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-SUSSEX VA- 215 PM EDT MON APR 20 2009 ...THUNDERSTORMS DEVELOPING AND WILL MOVE TO THE NORTHEAST... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM ACTIVITY DEVELOPING 19 MILES SOUTH OF CHASE CITY...OR ABOUT 15 MILES NORTH OF HENDERSON...MOVING NORTHEAST AT 45 MPH. THIS ACTIVITY WILL BE IN CLOSE PROXIMITY TO RICHARDSON AT 220 PM EDT...BOYDTON AT 230 PM EDT...BASKERVILLE AT 235 PM EDT...WIGHTMAN AT 240 PM EDT...NORTH VIEW AT 245 PM EDT...GARY AT 250 PM EDT. WAMSLEY
The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
24 hail, 6 thunderstorm wind, 3 funnel cloud, 1 tornado. Local standard time, as filed.
Penny size hail was reported near the Greenbrier Mall area.
Nickel size hail was reported.
Quarter size hail was reported near Halprin Drive in Roosevelt Gardens.
Nickel size hail was reported near West Point.
Penny size hail was reported on Lott Cary Road.
Ping Pong ball size hail was reported. General Motors dealership had hail damage to 164 cars and trucks.
Nickel size hail was reported.
Quarter size hail was reported.
Funnel cloud was reported at Puddleduck Road and Temple Avenue.
Funnel cloud was spotted near Brandywine Street.
Large tree was uprooted with another large tree falling on a house.
Penny size hail was reported at the Greensville Police Station.
Quarter size hail was reported in King and Queen.
Quarter size hail was reported.
Penny size hail was reported.
Penny size hail was reported.
Funnel cloud was reported just to the northwest of the Middle Peninsula airport.
Quarter size hail was reported.
Quarter size hail was reported on Cumberland Road.
Half dollar size hail was reported and covering the road just south of Farmville.
Eight large trees and a telephone pole were snapped off just north of PHF airport near Oriana Road and Elm Drive.
Penny size hail was reported in the Hodges Manor Section.
Wind gust of 56 knots (64 mph) was measured at PHF.
An RV was picked up and moved near Grafton Drive just off Route 17.
Nickel size hail was reported in Hayes.
Quarter size hail was reported in Crewe.
Nickel size hail was reported.
Nickel size hail was reported.
Quarter size hail was reported and covered the ground.
EF0 tornado tracked along a nearly 8 mile track from near Raynor east-northeast to approximately one mile northwest of Smithfield. Damage along the path was intermittent and primarily characterized by trees topped out or blown down. There was also minor damage to homes and sheds in the form of shingles off roofs and siding peeled away. In addition, a few metal roofs were damaged.
Scattered trees were downed and there was damage to sheds south of Moonlight. Damage was caused by straight line winds.
Nickel size hail was reported.
Nickel size hail was reported.
Wind gust of 51 knots (59 mph) was measured at PHF.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyThe tornado archive for Virginia, 2009Warnings in Virginia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167803, 167769, 167805, 167756, 167744, 167770, 167807, 167809, 167763, 167801, 167747, 167749, 167755, 167757, 167759, 167760, 167754, 167758, 167746, 167762, 167766, 167802, 167811, 167767, 167748, 167761, 167740, 167764, 167750, 167751, 167752, 167813, 167768, 167815.